Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Wilmington, NC

July 31, 2002Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 31, 2002, 3:05 PM EDT for Bladen County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 3:05 PM EDT (19:05 UTC)
Expired
Jul 31, 2002, 3:45 PM EDT
In force
40 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:15 PM EDTHail 0.75Council, NCPublic reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS52 KILM 311905
SVRILM
NCC017-311945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR
  COUNCIL...OR ABOUT 14 MILES NORTHEAST OF WHITEVILLE...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KELLY AT 315 PM
   EAST ARCADIA AT 325 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3454 7847 3447 7867 3435 7830 3448 7828

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:50 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 31, 2:50 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT WED JUL 31 2002

SHORT TERM: ILL DEFINED TROF HAD APPARENTLY PASSED THRU THE AREA AS
N/NE WINDS EXTENDED DEEP INTO S CAROLINA THIS MORNING. NOW SFC LOW
APPEARS TO BE LOCATED NEAR PENDER COUNTY. BEST CONVERGENCE AND
CHANCES FOR PRECIP ARE WITH THIS FEATURE. OVERNIGHT POPS PAST 00Z
WILL PROBABLY BE IN THE 30ISH RANGE...BUT POPS FOR THE REST OF THE
AFTN/EVENING PERIOD WILL BE DECIDED AT ZFP ISSUANCE BY RADAR
COVERAGE TRENDS. SYNOPTIC SUPPORT SHIFTS TO THE S TOMORROW
NECESSITATING POPS ONLY IN S CAROLINA AND MAYBE ON THE NC COAST...
DRY WX FOR THE REST OF THE CWA. ETA LOOKS VERY SUSPECT WITH
CONVECTIVE EFFECTS CONTAMINATING THE MODEL ALONG THE CAROLINA COAST.
GUIDANCE TEMPS IN GOOD AGREEMENT THRU THE SHORT TERM.

FRI-WED: UPPER LEVEL RIDGE STRENGTHENS ACROSS THE EASTERN HALF OF
THE COUNTRY. VORTICITY/PSBL LOW PRES IN THE SOUTHEAST GETS SQUIRTED
WEST UNDERNEATH THE RIDGE ALONG THE GULF COAST. BROAD HIGH PRES AT
THE SFC WILL KEEP LGT WINDS AND TEMPS NEAR CLIMO IN PLACE FOR THE
CAROLINAS. WILL UNDERCUT MEX POPS THROUGH THE PERIOD AS WARM AIR IN
THE MID LEVELS WITH THE BUILDING RIDGE SHOULD CAP OFF CONVECTION. A
MORE WESTWARD POSITION TO THE RIDGE WOULD PUT THIS DRY FORECAST IN
JEOPARDY WITH SHORT WAVE ENERGY/COOLER TEMPS ALOFT DIVING S ALONG
THE COAST.

MARINE: SEABREEZE HAS KICKED IN AND WINDS NEAR SHORE HAVE OBTAINED A
SRLY COMPONENT. FARTHER OFFSHORE AT THE BUOYS...WINDS ARE GENERALLY
W/WSW AROUND 10 KT. AS THE TROUGH ENTERS THE WATERS FROM THE N
TONIGHT...WINDS WILL BEGIN TO VEER BUT REMAIN LESS THAN 10 KT. AN
ONSHORE COMPONENT IS EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD . THE HIGHEST WIND/SEAS ARE EXPECTED ON SAT AS THE SFC PRES
GRADIENT TIGHTENS...BUT WIND AND SEAS SHOULD REMAIN BELOW 20 KT/
5 FT.

FCSTID = 09

KILM  75 90 71 89 /  30 20 10 10
KLBT  74 92 70 91 /  30 10 10 10
KFLO  75 94 72 92 /  30 20 10 10
KMYR  76 88 73 87 /  30 20 10 10

.ILM...
NC...NONE.
SC...NONE.

TRA/JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:54 PM EDTSevere Thunderstorm WarningILMRobeson36 min
Jul 31, 2:55 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus65 min
Jul 31, 7:06 PM EDTSevere Thunderstorm WarningILMRobeson30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.